EMAIL THIS PAGE TO A FRIEND

Collegium antropologicum

Acute oxcarbazepine-induced hepatotoxicity in a patient susceptible to developing drug-induced liver injury.


PMID 23697284

Abstract

Oxcarbazepine (OXC) is generally accepted as a drug without risk of severe drug-induced hepatotoxicity, but according to recently reported pharmacovigilance data this statement has been challenged. However, in the literature there have been no reports of acute OXC-induced hepatotoxicity without systemic manifestations of Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) syndrome. We present a female with seizures one month after delivery who had borderline elevated liver enzymes prior to the initiation of OXC treatment. Two weeks after introducing OXC, highly elevated liver enzymes were found. After discontinuation of OXC the enzymes continued to rise for another week, and afterward gradually decreased. The causal relationship with OXC intake was determined to be highly probable. Two years later, the transitory elevation of liver enzymes was observed during the treatment of acute tonsilopharingitis with amoxicillin + clavulanic acid. The repeated elevation of liver enzymes related to use of different drugs might indicate patients susceptibility for drug induced liver injuries. We suggest that monitoring of liver function tests would be clinically rational for early detection of acute OXC-induced liver hepatotoxicity in the patients with clinical and/or laboratory features which might be interpreted as possible risk factors of the increased susceptibility to drug induced liver injuries.